Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 67, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Aug 1, 2018, 12:35 PM MST for Coconino County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2018, 12:35 PM MST (19:35 UTC)
- Expired
- Aug 1, 2018, 3:30 PM MST
- In force
- 3 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Coconino County, AZ
The radar
The Cedar City radar (KICX), 140 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.6 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 373 J/kg
- Mixed-layer CIN
- -174 J/kg
- Mixed-layer LCL
- 1802 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
915 WGUS55 KFGZ 011935 FFWFGZ AZC005-012230- /O.NEW.KFGZ.FF.W.0067.180801T1935Z-180801T2230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Flagstaff AZ 1235 PM MST WED AUG 1 2018 The National Weather Service in Flagstaff has issued a * Flash Flood Warning for... Coconino County in north central Arizona... * Until 330 PM MST * At 1233 PM MST, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Around 1.5 inches of rain have fallen. Much of this runoff will flow through Soap Creek on its way to the Colorado River. Flash flooding is expected to begin shortly. * Flash flooding will remain over mainly rural areas of Coconino County. This includes the following streams and drainages...House Rock Wash...Jackass Creek...North Canyon Wash...South Fork Soap Creek...Emmett Wash...Soap Creek...Pleasant Valley Outlet...Tanner Wash and Badger Canyon. This includes U.S. Highway 89A between mile markers 543 and 555. PRECAUTIONARY/PREPAREDNESS ACTIONS... Move to higher ground now. Act quickly to protect your life. Remain alert for flooding even in locations not receiving rain. Dry washes, streams, and rivers can become raging killer currents in a matter of minutes, even from distant rainfall. && LAT...LON 3675 11165 3651 11188 3660 11199 3679 11172 $$ RR
1 follow-up statement
143 WGUS75 KFGZ 012103 FFSFGZ Flash Flood Statement National Weather Service Flagstaff AZ 203 PM MST WED AUG 1 2018 AZC005-012230- /O.CON.KFGZ.FF.W.0067.000000T0000Z-180801T2230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Coconino- 203 PM MST WED AUG 1 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM MST FOR COCONINO COUNTY... At 202 PM MST, Doppler radar indicated thunderstorms producing heavy rain across the warned area. 1.5 inches of rain have fallen. Flash flooding is expected through area washes. Flash flooding will remain over mainly rural areas of Coconino County. This includes the following streams and drainages...House Rock Wash...Jackass Creek...North Canyon Wash...Colorado River...South Fork Soap Creek...Emmett Wash...Soap Creek...Pleasant Valley Outlet...Tanner Wash and Badger Canyon. This includes U.S. Highway 89A between mile markers 543 and 555. PRECAUTIONARY/PREPAREDNESS ACTIONS... Move to higher ground now. Act quickly to protect your life. && LAT...LON 3675 11165 3651 11188 3660 11199 3679 11172 $$ RR
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 9:41 AM MST, 2 hours 54 minutes earlier.
Area forecast discussion, Aug 1, 9:41 AM MST, 2 hours 54 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 941 AM MST Wed Aug 1 2018 .SYNOPSIS...A generally mid-grade monsoonal pattern will continue through the remainder of the week, with daily afternoon and evening chances for showers and thunderstorms. By the weekend, chances decrease as a passing disturbance brings drier air in across the area before moisture returns for the beginning of next week. && .DISCUSSION...Much more active day looks to be on the way for northern Arizona. The 12z RAOB from Bellemont indicated sufficient instability in the atmosphere to produce a moderate grade monsoon day. Clear skies this morning have allowed temperatures to quickly climb and we expect convection to start developing along the Rim in the next hour or two. Scattered to numerous thunderstorms can be expected along the Rim initially with storms progressing towards the south into the lower elevations through the afternoon and into the evening. Latest hi-res guidance confirms this thinking. Expect only isolated to scattered activity to develop north of the Rim as deep moisture continues to reside to the south. Am expecting activity to persist into the evening hours especially across Yavapai County so bumped up the POPs for the early to mid evening. Otherwise, the current forecast looks good. && .PREV DISCUSSION /407 AM MST/...Current satellite imagery shows very little cloud cover over northern Arizona this morning. Expect to see a sunny start to Wednesday which will mean plenty of time for daytime heating to build in instability for afternoon thunderstorms across the area. After a day of minimal thunderstorm coverage Tuesday, expect an uptick in activity for areas along and south of the Mogollon Rim Wednesday. Activity will form first along the higher terrain of the Mogollon Rim and White Mountains and advance south with the steering flow to start out. As the afternoon progresses, storms will become more outflow driven and likely begin to move more toward the southwest through the evening. As has been the case, most of the deeper moisture is located south of the Mogollon Rim so expect scattered to widespread activity here with isolated to scattered activity north of the Mogollon Rim. For Thursday, expect fairly similar coverage south of the rim and an increase in coverage across areas north of the rim as better moisture returns to these areas after a couple of days of drier air settling in. The biggest threats will be localized flooding, small hail, and gusty winds. Moving into the weekend, a disturbance sweeping by to the north will bring dry northwesterly flow aloft and drier air in across northern Arizona. By Saturday and Sunday, expect to see decreased storm coverage. However, enough moisture will remain to see scattered coverage along and south of the Mogollon Rim. By the beginning of next week, moisture returns as the flow becomes more southerly with the high pressure ridge shifting out over New Mexico/Four Corners Region. This will bring back scattered to numerous coverage again for each afternoon through Wednesday. Towards the middle of next week, long range models differ on their placement of the high pressure ridge but generally build the the high back over toward Great Basin region keeping a Pacific trough pushed out and introducing a more easterly component to the flow of northern Arizona by the end of next week. If this is the case, will continue to see an active monsoonal pattern through the end of next week. With the strength of the Pacific trough and uncertainty, have kept chances fairly low to account for any shift in this pattern. && .AVIATION...For the 18Z package...Scattered to numerous thunderstorms will develop over the Mogollon Rim and White Mtns around midday, then spread into the lower elevations after 21Z. Brief IFR conditions and erratic wind gusts will be the main aviation concerns. Storms will weaken after sunset. VFR conditions expected outside of any storms. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...For the next few days, expect scattered to numerous thunderstorms initiating over the Mogollon Rim and White Mountains region, then moving south and southwest later in the day. Lesser thunderstorm coverage is anticipated to the north and east. High temperatures will remain a few degrees above normal. Friday through Sunday...Monsoon moisture and medium grade convective activity will continue on Friday. Expect a slight downward trend in thunderstorm coverage over the weekend. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...TPS/ET AVIATION...TPS FIRE WEATHER...MCT For Northern Arizona weather information visit weather.gov/flagstaff
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 1:03 PM MST | Special Weather Statement | FGZ | 27 min | |
| Aug 1, 1:34 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Aug 1, 1:38 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Navajo | 52 min |
| Aug 1, 1:58 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 32 min |
| Aug 1, 2:09 PM MST | Special Weather Statement | FGZ | 51 min | |
| Aug 1, 2:35 PM MST | Severe Thunderstorm Warning | FGZ | Navajo | 40 min |
| Aug 1, 3:05 PM MST | Areal Flood Advisory | FGZ | Gila, Navajo | 3 hr |
| Aug 1, 3:59 PM MST | Special Weather Statement | FGZ | Gila | 31 min |
| Aug 1, 4:23 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Aug 1, 4:47 PM MST | Flash Flood Warning | FGZ | Gila | 118 min |
| Aug 1, 4:59 PM MST | Areal Flood Advisory | FGZ | Coconino, Yavapai | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.